In recent years the opioid crisis has reached concerning new heights, causing death and hardship throughout the nation. One of the most alarming of these opioids is Fentanyl. Being an extremely cheap, super potent, and highly addictive drug, one can easily understand the potential dangers. Fentanyl has become a significant threat to drug users, and that threat is only growing.
Fire captain and paramedic, Jason Morgan, encounters fentanyl usage often in his work. He says that “fentanyl is an extremely addictive drug and because it’s so cheap it has a very wide audience.” Although there is a wide audience for fentanyl itself, it’s important to remember that in many overdose cases the patient never had any desire to take it in the first place. Morgan says “the biggest reason why fentanyl is so dangerous right now is because we don’t know what might have fentanyl in it. It’s being laced in everything. People are dying of fentanyl overdoses who don’t even know they took fentanyl or any other opioid for that matter.”
It’s also important to note that fentanyl is not only laced in other opioids or hard drugs, it can be in basically any illicit drug out there. Morgan states that “Many drugs are being laced with fentanyl just to increase the dependence on those drugs, and unfortunately for people who don’t have a tolerance for opioids, even a small amount of lacing can kill somebody who maybe is just smoking a little bit of marijuana, has a cocaine habit, or anything else that otherwise would not be immediately deadly.”
These synthetic opioids are becoming all too common, and it reflects in the statistics nationwide, Morgan says.
Morgan puts into perspective just how large of a number this is:
Even experienced fentanyl users aren’t safe from this epidemic, as doses are extremely unpredictable. Morgan says that “the potency of fentanyl, just like any other street drug, is all over the place and so what might seem like a pretty normal dosage according to your tolerance level might suddenly be much higher; triple or quadruple the strength that you’re accustomed to. This doesn’t happen in the pharmaceutical industry because there are strict controls.” This has quite effect on the users, as Morgan sees waves of overdoses rather than them being evenly spread out. Their department may not see an overdose for weeks or even months but are suddenly called out to multiple overdoses every day once a high-potency batch hits the streets.
There are ways to identify and treat a fentanyl overdose, and it’s not hard to spot if you know what you’re looking for. Morgan explains further:
After identifying a fentanyl overdose, there are ways you can help while waiting on emergency services, Morgan says.
Morgan says that the best way to avoid overdosing on fentanyl is to abstain from using illicit drugs. “With the growing incidents of all drugs being laced with fentanyl there’s just no way to know”, he says. If you do plan to use, then staying away from any other opioids, especially heroin, is particularly important in avoiding fentanyl. Morgan says that fentanyl is now manufactured in basically all forms. “They have pill forms, you can smoke it, you can snort it, you can shoot it” and “they even have essentially candies that are laced with fentanyl now.” Morgan says that if you don’t know what it is or where it came from, or if you know it’s an illicit substance, then it’s best not to take the risk.
Educating the public about this crisis is one of the best things that can be done. Spreading awareness about how to avoid fentanyl and how to respond to an overdose is very important in these times. If you or someone you know is struggling with addiction, CAPS has substance abuse resources here or you can find support that works for you on the official State of Arkansas website.